- As advisors of an FDA advisory committee heard, the Moderna coronavirus vaccine caused facial swelling in two study participants with recent dermal fillers.
- The swelling is an immunological response to the vaccine. Inflammation is part of the immune system kicking into gear, and it can momentarily reacts to foreign objects as well, including fillers.
- Experts say this should not prevent people who have had cosmetic fillers in the past from getting vaccinated for the coronavirus.
- Visit Insider's homepage for more stories.
While reviewing the Moderna coronavirus vaccine, advisors at a US Food and Drug Administration (FDA) committee meeting were told the vaccine caused temporary facial swelling in two study participants. Both had recently got dermal fillers.
Dr. Litjen Tan, chief strategy officer of the Immunization Action Coalition, told Insider the response is nothing to be concerned about. It is simply evidence of the immune system kicking into action.
"This is reflected in the systemic reactions that we see such as a day or two with mild fever, etc.," Tan wrote to Insider in an email. "That same immune response can also react against the cosmetic fillings as these fillings would be seen as 'foreign' (immunologically speaking)."
The inflammation seen in these patients is a natural immune reaction to a substance that is not natural within the body.
This might sound intimidating, especially to people who contributed to the 64% jump in cosmetic procedures — primarily botox injections and lip fillers — in the early months of lockdown.
But experts say this should not deter patients from getting vaccinated.
"One thing to know is that the individuals with these responses after vaccination were easily treated by steroids and anti-inflammatories with no long-term deleterious outcomes," Dr. David Verhoeven, an expert in virology and professor of Vet Microbiology & Preventive Medicine at Iowa State University, told Insider.
If patients have had dermal fillers that have not fully dissolved, experts advise they should speak to their primary care physician about their options.
"I would definitely suggest that the individual inform their healthcare provider that they had a dermal injection so that the healthcare is aware of the potential for an adverse reaction," Verhoeven told Insider.
Source: Read Full Article